Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 94, NWS Honolulu, HI

March 22, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 22, 2006, 11:31 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2006, 11:31 PM HST (09:31 UTC)
Expired
Mar 23, 2006, 2:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 230935
FFWHFO
HIC003-231230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1131 PM HST WED MAR 22 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 230 AM HST

* AT 1130 PM HST...RADAR SHOWED A LINE OF HEAVY SHOWERS AND 
  THUNDERSTORMS 10 MILES WEST OF KAENA POINT TO 15 MILES WEST OF 
  KALAELOA MOVING NORTHEAST AT 25 MPH.

* THIS WARNING INCLUDES ALL COMMUNITIES ON OAHU.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2160 15833 2136 15822 2122 15775 2133 15759
      2153 15784 2173 15796

$$
WROE
2 follow-up statements
000
WGHW70 PHFO 231116
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
113 AM HST THU MAR 23 2006

HIC003-231230-
ISLAND OF OAHU IN HONOLULU COUNTY-
113 AM HST THU MAR 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 230 AM HST...

AT 113 AM A LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDED FROM 
HONOLULU TO KAILUA AND WAS MOVING TO THE EAST AT 20 MPH. RAINFALL 
RATES IN EXCESS OF 2 INCHES PER HOUR WILL FALL OVER THE EASTERN HALF 
OF OAHU DURING THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR THE STATE OF HAWAII THROUGH 
THURSDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2160 15833 2136 15822 2122 15775 2133 15759
      2153 15784 2173 15796

$$
WROE
000
WGHW70 PHFO 231159
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
157 AM HST THU MAR 23 2006

HIC003-231207-
ISLAND OF OAHU IN HONOLULU COUNTY-
157 AM HST THU MAR 23 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

AT 157 AM HEAVY RAINFALL ACROSS ALL OF OAHU HAS CEASED AS A LINE OF 
HEAVY SHOWERS AND THUNDERSTORMS MOVED EAST OF OAHU. THUS THE FLASH 
FLOOD WARNING IS CANCELLED.

...A FLASH FLOOD WATCH FOR THE STATE OF HAWAII THROUGH THURSDAY 
NIGHT...

LAT...LON 2160 15833 2136 15822 2122 15775 2133 15759
      2153 15784 2173 15796

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 8:30 PM HST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 22, 8:30 PM HST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 22 2006

.SYNOPSIS...
A KONA LOW WILL PERSIST NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK.
THE ATMOSPHERE OVER THE ISLANDS REMAINS UNSTABLE AS THE LOW DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS
CONTINUES THROUGH FRIDAY MORNING.

&&

.DISCUSSION...
ANOTHER LINE OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IS AFFECTING
KAUAI THIS MOMENT. THIS LINE IS MOVING EAST AT ABOUT 10 KNOTS AND IS
POISED TO REACH OAHU LATE TONIGHT AND EARLY THURSDAY MORNING. THERE
ARE ALSO ISOLATED HEAVY RAIN DEVELOPING JUST SOUTH AND SOUTHWEST OF
OAHU AT TIME. AT ANY RATE...KAUAI WILL REMAIN UNDER HEAVY RAIN FOR
THE NEXT COUPLE OF HOURS...WHILE OAHU MAY SEE ITS SHARE AS THE NIGHT
PROGRESSES. AND SO GOES ANOTHER BOUT OF UNSETTLED WEATHER FOR THE
WESTERN ISLANDS.

A TROUGH CONTINUES WEST OF THE ISLANDS WITH SOUTHERLY FLOW OVER THE
ISLANDS. VERY MOIST AIR FROM THE TROPICS IS BEING DRAWN UP OVER OUR
AREA. ANY WEAK DISTURBANCES THAT PASS THROUGH THE ISLANDS AT THE
UPPER LEVEL WILL PROVIDE THE INSTABILITY AND SET OFF A ROUND OF
HEAVY RAIN AND THUNDERSTORMS. ONE SUCH DISTURBANCE IS IN THE PROCESS
OF MOVING ACROSS THE STATE AT TIME. THUS EXPECT UNSETTLED WEATHER TO
LAST THROUGH THURSDAY AND EVEN EARLY FRIDAY. LOOKS LIKE THE WEATHER
WILL SETTLE DOWN A LITTLE BY THE WEEKEND AS THE TROUGH WEST OF THE
ISLANDS IS FORECAST TO WEAKEN. UNFORTUNATELY...FORECAST CHARTS STILL
HINT CURRENT WEATHER PATTERN WILL STILL PREVAIL EARLY NEXT WEEK. AND
AS LONG AS THE TROUGH PERSISTS...THE CHANCE OF MORE HEAVY SHOWERS
REMAINS.

PREVIOUS PACKAGE IS ON TRACK. NO UPDATE AT THIS TIME.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:30 PM HSTSpecial Marine WarningHFO2 hr
Mar 22, 3:37 PM HSTSpecial Marine WarningHFO113 min
Mar 22, 3:45 PM HSTSevere Thunderstorm WarningHFOKauai45 min
Mar 22, 5:37 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 22, 8:25 PM HSTFlash Flood WarningHFOKauai2 hr
Mar 22, 10:37 PM HSTSpecial Marine WarningHFO108 min
Mar 22, 11:29 PM HSTSpecial Marine WarningHFO61 min
Mar 23, 2:03 AM HSTSpecial Marine WarningHFO117 min
Mar 23, 5:00 AM HSTWind AdvisoryHFOHawaii43 hr
Mar 23, 7:34 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 23, 8:32 AM HSTSpecial Marine WarningHFO43 min
Mar 23, 9:12 AM HSTSpecial Marine WarningHFO48 min
Mar 23, 9:52 AM HSTSpecial Marine WarningHFO113 min
Mar 23, 11:38 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.